Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can HIV medications affect testosterone levels?
Mar 12, 2013

My new endocrine doctor says he suspects some HIV medications could affect testosterone levels. This is the first time I've ever heard of this theory and I wonder if there is any substance to it.

My meds:

Intelence Isentress Truvada

But in the past, I have taken:

Reyataz Norvir 3TC

Response from Mr. Vergel

We have had some reports of non nucleosides like efavirenz increasing aromatase activity in the liver which enhances the conversion of testosterone to estradiol, a female hormone present in males that helps us keep healthy bones, skin, brain health and lipids. Too much estradiol can cause breast tissue enlargement and water retention and decrease the amount of bioavailable testosterone.

HIV, inflammation and aging have also been implicated in a raise of sex hormone binding globulin (SHGB) which traps testosterone and it does not let it do its job.

HIV has also been known to increase the incidence of low testosterone (hypogonadism). Previous reports show that our pituitary gland sends more LH to our testicles than the amount require to produce normal testosterone blood levels, which may indicate a direct effect of the virus or inflammation on testicular Leydig cells.

Men who have low testosterone and who start HIV medications tend to have increases in blood levels of testosterone and estradiol, as reported recently in an study: Sexual hormones in HIV-infected patients: the influence of antiretroviral therapy

For some, this increase is not enough to bring them to levels that may reverse hypogonadism symptoms.

Most HIV doctors test for blood levels of testosterone if you have symptoms. Here is the ADAM questionnaire used for most doctors:

1. Do you have less libido (sex drive)?

2. Do you have low energy?

3. Have you lost weight?

4. Have you noticed a decreased "enjoyment in life"?

5. Are you sad and/or grumpy?

6. Have you lost height?

7. Are your erections not as strong?

8. Have you noticed a recent deterioration in your ability to play sports?

9. Are you falling asleep after dinner?

10. Has there been a recent deterioration in your work performance

If you answer "yes" to questions 1 or 7 or any 3 other questions, you may have low testosterone.

More info on: www.testosteronewisdom.com

Nelson



Previous
Testosterone Levels
Next
Till now, my body is resisting quite well without Meds but...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement